Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 276, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2002, 2:58 PM CDT for Marengo County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2002, 2:58 PM CDT (19:58 UTC)
- Expired
- Aug 3, 2002, 3:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 130 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS54 KBMX 031958 SVRBHM ALC091-032045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 PM CDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARENGO COUNTY IN SOUTHWEST ALABAMA * UNTIL 345 PM CDT * AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DEMOPOLIS...MOVING SOUTHWEST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DAYTON... LINDEN AND PROVIDENCE. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3242 8798 3216 8773 3238 8753 3256 8780
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:30 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 3, 11:30 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1130 AM CDT SAT AUG 03 2002 TEMPS ACROSS THE AREA CURRENTLY RUNNING FROM THE MID 80S TO AROUND 90 DEGREES. LOOKING AT THE VARIOUS TEMPS SCHEMES AND YESTERDAYS HIGHS...LOOKS LIKE AFTERNOON CONDITIONS WILL AT LEAST MEET PERSISTENCE AND MAY GO A DEGREE OR SO HIGHER. SOME DRIER AIR FILTERS INTO EAST AL THIS AFTERNOON...WHICH SHOULD ALLOW MIXING AIR TO DROP DEW POINTS SLIGHTLY AT THE SURFACE. CURRENT FORECAST PACKAGE HAS TEMPS IN LINE AND ONLY ADJUSTMENT MAY BE TO ADD RANGE. HEAT INDICES AT MAXIMUM CONDITIONS WILL ONLY REACH THE LOW 100S AND WILL NOT MENTION ATTM. PRECIP WATER VALUES STARTING OFF AT 12Z JUST OVER 1.5 WILL GRADUALLY FALL BELOW 1.5 THIS AFTERNOON. WILL LEAVE MENTION OF ISOLATED AFTERNOON CONVECTION IN THE FORECAST...ALTHOUGH BELIEVE COVERAGE IF ANY WILL BE VERY SMALL AT LEAST UNTIL NEXT FORECAST ISSUANCE. SHORT TERM MODELS BRING ANOTHER SHORT WAVE TROUGH AROUND THE UPPER RIDGE THAT MAY AFFECT PARTS OF NORTH AND CENTRAL ALABAMA THIS EVENING...BUT ONCE AGAIN DO NOT SEE BIG COVERAGE IF ANY. 75 .BHM...NONE.
In the hours before
Special weather statement, Aug 3, 1:01 PM CDT, 1 hour 57 minutes before
ALZ001>050-031900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 PM CDT SAT AUG 03 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ALTHOUGH AN EASTERLY FLOW WILL BRING SLIGHTLY DRIER AIR INTO THE AREA...THE AIR MASS REMAINS MOIST AND UNSTABLE ENOUGH TO SUPPORT SOME ISOLATED THUNDERSTORM DEVELOPMENT. ALTHOUGH MOST AREAS WILL REMAIN DRY...SOUNDING DATA SUGGESTS THAT WHERE THESE THUNDERSTORMS FORM...THERE WILL BE THE RISK OF STRONG DOWNBURST WINDS THAT COULD CAUSE SOME DAMAGE. IN ADDITION...THESE STORMS WILL BE ACCOMPANIED WITH FREQUENT LIGHTNING STRIKES AND BRIEF PERIODS OF HEAVY RAIN. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...5 BIRMINGHAM...5 MONTGOMERY...5
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 33 min |
| Aug 2, 10:00 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 30 min |
| Aug 2, 10:26 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 34 min |
| Aug 2, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence, Morgan, Winston | 39 min |
| Aug 3, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 28 min |
| Aug 3, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 39 min |
| Aug 3, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.